Washington, 2021

Winter Storm and Heavy Snow in Washington, February 14 to 16, 2021

February 14 to 16, 2021 · NWS OTX · 4 events in 4 counties and zones

A winter storm brought heavy snow and winds to eastern Washington on February 14th and 15th. Winds reached gusts of 20-30 mph and produced blowing snow, especially in the Palouse.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm brought heavy snow and winds to eastern Washington on February 14th and 15th. Winds reached gusts of 20-30 mph and produced blowing snow, especially in the Palouse. Heavy morning snow had a significant impact on the commute, adding to already snow covered roads and creating poor visibility. Throughout the day, numerous accidents occurred on Interstate 90 in Spokane County and on US-2 near Stevens Pass. There were widespread snowfall across the region, but the greatest snow accumulations were reported across the eastern Cascades, Washington Palouse, and Spokane County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 14, 3:55 PM PST, 5 minutes earlier.

Area forecast discussion, Feb 14, 3:55 PM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
355 PM PST Sun Feb 14 2021

.SYNOPSIS...
Several rounds of snow are expected across the region into the
middle of next week. The first round of snow will arrive Sunday
night and continue into Monday. Temperatures will moderate slowly
as the arctic air loses its grip on the region but generally
remain below normal through the week.

&&

.DISCUSSION...
Today through Tuesday night: Unsettled conditions continue through
the Inland Northwest this afternoon with light snow showers. Some
areas are starting to see accumulations or a dusting of snow on
roadways from Davenport through Spokane and into Coeur d'Alene.
These snow showers are fairly light and shouldn't measure up to
much. Temperatures have not changed much over the last 24 hours at
the surface under overcast thick clouds. The sun was trying to
peek through earlier today, but has not made much progress in
warming temperatures up.

Our confidence continues to strengthen in the storm system at our
door step coming from the west tonight. Analyzing the latest model
guidance and comparing the performance over the last few runs,
things have slightly improved. As such, our going winter weather
products will continue with the upgrade to a winter storm warning
for the Spokane - Coeur d'Alene area in effect late tonight
through Monday. Another driving factor in this upgrade and
increased confidence is the fact that Spokane hasn't seen
measurable snowfall in about 2.5 weeks.

The low levels will continue seeing a warming trend along with
increasing moisture from the south-southwest. The dry, cold air in
place across northeast Washington and northern Idaho will be
slower to overcome these conditions since most of the Columbia
Basin saw snowfall yesterday. As the flow begins to shift from the
south to the west for the southern Columbia Basin in conjunction
with subtle warm advection snowfall rates will perform better late
tonight through early Monday morning. Monday morning the airmass
will continue modifying but will have better lift from the upper
level PVA and help from the jet max slightly nosing north through
Oregon. Lapse rates in the midlevels will support better snow
ratesthrough midday Monday for locations from the Waterville
Plateau through the Idaho Panhandle and into the central mountains
of Idaho. The Pullman and Palouse area should see some of the
highest snowfall amounts for eastern Washington. One place that
will be on the fence and a place to watch will be Lewiston. The
flow changes to southwest which could create downsloping
conditions off the Blues mountains for Lewiston, meaning less
snow. If the flow lines up just right without downsloping, the
could over perform. Nonetheless, guidance for the previous few
days has performed very well for this area, and we should see an
additional 3-4 inches of snow.

Impacts for this storm will be moderate to heavy snowfall during
the early morning hours Monday for most of the Waterville Plateau
through the Columbia Basin and the Palouse. Snow will continue
through the day with accumulations only leveling off and tapering
off in the evening hours. The Cascades of course will do quite
well under this flow regiment and it's no surprise we should see
snowfall measurements in feet and not inches. Mountain passes will
likely see difficult driving conditions across Steven's,
Snoqualmie, and other roads.

Tuesday will see lingering snowfall as another wave of energy
slides southeast through the Inland Northwest. Northwest flow will
continue favoring areas in central Idaho with additional snowfall
before tapering off into the evening hours. Snow amounts will be
less Tuesday compared to Monday. /Dewey

Wednesday through Saturday: Wednesday will be mainly dry for the
region. Light snow showers may linger through the morning,
however, accumulations will be light.

After the brief break from any significant weather on Wednesday,
models are in agreement that quite an active weather pattern will
begin on Thursday and last through at least the weekend. By then,
the region should be free of the cold Arctic air that has been
clinging to the area over the last week. Temperatures will slowly
trend back toward normal values for this time of year with highs
in the low to mid 30s by Thursday and into the low 40s by the end
of the weekend. The first system will push into the Inland
Northwest sometime on Thursday into Friday bringing the potential
for another widespread snow event. Models have been trending
later with the timing of this system, putting low confidence on
when the first snowflakes will make their appearance. This system
doesn't look like it will be at the same magnitude as the system
on Monday, but lowland areas could pick up a couple inches of
snowfall accumulations. Heaviest snowfall will be for the Cascades
and the ID Panhandle mountains. Locations in the lower Basin and
the L-C valley will most likely be too warm to see accumulating
snowfall, but depending on when the system actually pushes in,
they may start as snow and change to rain/snow mix or just all
rain.

Models are suggesting for multiple rounds of precipitation and
breezy to gusty winds this weekend. Rising snow levels and
temperatures will make it more challenging to see widespread snow
with the pattern looking to return to a lowland rain/mountain snow
one. VMT

&&

.AVIATION...
00z TAFS: Off and on snow showers continue to impact Spokane,
Felts, Coeur d'Alene and now Pullman and Lewiston airfields. IFR
to low IFR conditions will bounce around until about 04z-07z when
conditions will become more widespread with greater snowfall. Snow
amounts for Wenatchee to Moses Lake, east to the Palouse and north
to I-90 will see 1-3 inches between 06z and 12z. Additional snowfall
amounts during the day Monday will be around 1-3 from Ritzville
east with the highest amounts expected in the Palouse and central
Idaho mountains. Lewiston may be shadowed briefly and see slightly
less snow. Confidence is high for a long duration low IFR snow
event through early Tuesday. /Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        20  29  19  32  20  33 /  70  90  40  20  10   0
Coeur d'Alene  19  29  22  33  23  34 /  60  90  50  20  20  10
Pullman        22  31  25  32  26  32 /  80 100  80  50  30  10
Lewiston       27  37  32  40  31  38 /  70 100  70  60  40  10
Colville       14  29  17  34  18  37 /  50  80  20  10  10   0
Sandpoint      16  27  22  31  23  33 /  50  80  40  20  10  10
Kellogg        19  31  24  31  24  32 /  70 100  70  50  40  10
Moses Lake     23  31  21  35  20  37 /  80  80  20  10   0   0
Wenatchee      20  30  24  38  24  39 /  80  90  30  20  10   0
Omak           21  31  22  36  23  38 /  60  80  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 10 PM this evening to 10 PM PST
     Tuesday for Central Panhandle Mountains.

     Winter Storm Warning from 7 PM this evening to 7 PM PST Tuesday
     for Lewis and Southern Nez Perce Counties.

     Winter Storm Warning from 7 PM this evening to 4 PM PST Monday
     for Lewiston Area.

     Winter Storm Warning from 7 PM this evening to 11 AM PST Tuesday
     for Idaho Palouse.

     Winter Storm Warning from 10 PM this evening to 4 PM PST Monday
     for Coeur d'Alene Area.

WA...Winter Storm Warning until 4 PM PST Tuesday for East Slopes
     Northern Cascades-Northeast Blue Mountains.

     Winter Storm Warning from 7 PM this evening to 4 PM PST Monday
     for Lower Garfield and Asotin Counties.

     Winter Storm Warning from 7 PM this evening to 11 AM PST Tuesday
     for Washington Palouse.

     Winter Storm Warning from 10 PM this evening to 4 PM PST Monday
     for Spokane Area.

     Winter Weather Advisory until 4 PM PST Monday for Moses Lake
     Area-Upper Columbia Basin-Waterville Plateau-Wenatchee
     Area.

&&
Hazardous weather outlook, Feb 14, 5:21 AM PST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
521 AM PST Sun Feb 14 2021

IDZ002>004-026-027-WAZ031>033-042-151330-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-East Slopes Northern Cascades-
521 AM PST Sun Feb 14 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Light snow begins Sunday and increases in areal coverage Sunday
night.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Heavy snow is possible across Southeast Washington into the
Central Panhandle Mountains early Monday morning into Tuesday.
This will likely impact the morning commute. An active pattern
should continue through a good portion of the remainder the
workweek but will be coupled with gradually warming temperatures.

IDZ001-WAZ034>038-041-043-044-151330-
Northern Panhandle-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
521 AM PST Sun Feb 14 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light snow begins Sunday and increases in areal coverage Sunday
night.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Light to moderate snow Sunday night into Monday will likely
impact the morning commute. An active pattern should continue
through a good portion of the remainder the workweek but will be
coupled with gradually warming temperatures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 heavy snow. Local standard time, as filed.

Winter Storm, East Slopes Northern Cascades

When
February 14, 4:00 PM PST to February 16, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Department of Highways

Heavy snowfall, over 72 hours, brought severe and dangerous conditions across the Cascades, especially on US-2 and Stevens Pass. From 6AM February 14th through 6AM February 17th, 40 of snow fell at the pass. This contributed to numerous closures of on U-2 at Stevens Pass due to vehicle spinouts, avalanche control, and clean up. Breezy winds in the Cascades contributed to blowing snow and poor visibility.

Heavy Snow, Lower Garfield & Asotin

When
February 14, 9:00 PM PST to February 15, 10:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Reported by
CoCoRaHS
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Heavy snow fell in the Pomeroy area overnight February 14th into the early morning hours on the 15th. Several CoCoRaHS and trained spotters reported 5 to 7 inches of new snow accumulation by 8AM PST.

Winter Storm, Washington Palouse

When
February 14, 9:00 PM PST to February 15, 7:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Public
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Heavy snow and breezy winds created blowing snow and dangerous road conditions across the Washington Palouse. Widespread snow fell - from 4 inches in Oakesdale, 8 inches in Pullman, and 12 inches in Dusty. Winds, with gusts to 35 mph, created blowing snow, which limited visibility and contributed to poor driving conditions.

Heavy Snow, Spokane Area

When
February 14, 10:00 PM PST to February 15, 6:00 PM PST
Where
Spokane Area forecast zone
Reported by
Law Enforcement
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The Spokane area received 4 to 6 inches of heavy snow. Most snow fell overnight, but lingering snow continued during the day. Snow accumulation and poor visibility on Interstate 90 and local roadways had a significant impact on the morning commute. The Washington State Patrol reported eight crashes on I-90 in just 45 minutes. Poor driving conditions continued into the evening commute, but not as severe as in the morning.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944901, 944861, 944884, 944827.